Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Hanford, CA

October 13, 2017

NWS Hanford, CA issued this red flag warning at Oct 13, 2017, 12:38 PM PDT. It took effect at Oct 14, 2017, 11:00 AM PDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2017, 12:38 PM PDT (19:38 UTC)
In effect from
Oct 14, 2017, 11:00 AM PDT
Expired
Oct 15, 2017, 6:00 PM PDT
In force
31 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

617 
WWUS86 KHNX 131938
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1238 PM PDT Fri Oct 13 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS SATURDAY
AFTERNOON THROUGH SUNDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains overnight through early Sunday 
evening. The strongest winds are likely through and below canyons
and passes and over exposed summits.

CAZ295-140445-
/O.UPG.KHNX.FW.A.0002.171015T0600Z-171016T0000Z/
/O.NEW.KHNX.FW.W.0003.171014T1800Z-171016T0100Z/
Kern County Mountains-
1238 PM PDT Fri Oct 13 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM SATURDAY TO 6 PM PDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
295...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 11 AM Saturday to 6 PM PDT
Sunday. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph. 
  Strongest winds through and below the passes Saturday night. 

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. Very
  poor overnight humidity recovery at night.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bean
6 follow-up statements
348 
WWUS86 KHNX 140430
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
930 PM PDT Fri Oct 13 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS SATURDAY
AFTERNOON THROUGH SUNDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains overnight through early Sunday
evening. The strongest winds are likely through and below canyons
and passes and over exposed summits.

CAZ295-141230-
/O.CON.KHNX.FW.W.0003.171014T1800Z-171016T0100Z/
Kern County Mountains-
930 PM PDT Fri Oct 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SATURDAY TO 6 PM
PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
295...

* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph. 
  Strongest winds through and below the passes Saturday night.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. Very 
  poor overnight humidity recovery at night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
903 
WWUS86 KHNX 141209
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
509 AM PDT Sat Oct 14 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS SATURDAY
AFTERNOON THROUGH SUNDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains overnight tonight through early 
Sunday evening. The strongest winds are likely through and below 
canyons and passes and over exposed summits.

CAZ295-142100-
/O.CON.KHNX.FW.W.0003.171014T1800Z-171016T0100Z/
Kern County Mountains-
509 AM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONE 295...

* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph. 
  Strongest winds through and below the passes Saturday night.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. Very 
  poor overnight humidity recovery at night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
260 
WWUS86 KHNX 142057
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
157 PM PDT Sat Oct 14 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS REMAINS IN
EFFECT THROUGH SUNDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains overnight tonight through early
Sunday evening. The strongest winds are likely through and below
canyons and passes and over exposed summits.

CAZ295-150500-
/O.CON.KHNX.FW.W.0003.000000T0000Z-171016T0100Z/
Kern County Mountains-
157 PM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 295...

* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph.
  Strongest winds through and below the passes tonight.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. Very 
  poor overnight humidity recovery at night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
775 
WWUS86 KHNX 150554
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1054 PM PDT Sat Oct 14 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS REMAINS IN
EFFECT THROUGH SUNDAY...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains overnight tonight through early
Sunday evening. The strongest winds are likely through and below
canyons and passes and over exposed summits.

CAZ295-151400-
/O.CON.KHNX.FW.W.0003.000000T0000Z-171016T0100Z/
Kern County Mountains-
1054 PM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 295...

* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph. 
  Strongest winds through and below the passes tonight.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent. Very 
  poor overnight humidity recovery at night.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
311 
WWUS86 KHNX 151337
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
637 AM PDT Sun Oct 15 2017

...RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS REMAINS IN
EFFECT THROUGH THIS EVENING...

.Strong and gusty easterly winds and low humidities are expected
over the Kern County mountains through this evening. The 
strongest winds are likely through and below canyons and passes 
and over exposed summits.

CAZ295-160100-
/O.CON.KHNX.FW.W.0003.000000T0000Z-171016T0100Z/
Kern County Mountains-
637 AM PDT Sun Oct 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 295...

* AFFECTED AREA...Kern County Mountains...Fire weather zone 295.

* WIND...East to Southeast 25 to 35 mph with gusts to 55 mph.
  Strongest winds through and below the passes.

* HUMIDITY...Minimum relative humidity of 5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
272 
WWUS86 KHNX 160054
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
554 PM PDT Sun Oct 15 2017

CAZ295-160200-
/O.EXP.KHNX.FW.W.0003.000000T0000Z-171016T0100Z/
Kern County Mountains-
554 PM PDT Sun Oct 15 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 295...

Gusty winds have diminished over the region and relative humidity
is expected to rise over the next couple of hours.

$$

Dudley

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 4:44 AM PDT, 7 hours 54 minutes earlier.

Area forecast discussion, Oct 13, 4:44 AM PDT, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
444 AM PDT Fri Oct 13 2017

.SYNOPSIS...An onshore flow will continue over the district
today with cooler than normal temperatures. The combination
of an offshore flow and a building ridge of high pressure
will bring warmer weather into the central California interior
this weekend. Strong, gusty winds and lower humidities will
occur at the south end of the San Joaquin valley and in the
Kern county mountains this weekend. A cooling onshore flow
will return by the middle of next week.

&&

.DISCUSSION...A dry northwesterly flow aloft resides over the
central California interior this morning, and in addition to
bringing a cooler air mass into the district, high altitude
winds are also carrying smoke over our cwa from the ongoing
wildfires over Northern California. This will continue to be
the case through at least tonight with a contination of poor
air quality across much of central California. Northwesterly
winds will be a bit gusty again this afternoon over Merced
County and the west side of the San Joaquin Valley . Otherwise,
after a relatively chilly start, temperatures will recover pretty
nicely this afternoon, but still end up slightly below normal
before bottoming out at chilly levels again tonight under
mostly clear skies.

An upper level ridge currently centered over the Eastern
Pacific will build into the Golden State this weekend and
bring us a warming trend. Meanwhile, a moderately strong
offshore flow will develop over central California as a surface
high settles over Idaho. The synoptic pattern that brought strong
and gusty east to southeast winds into the southern San Joaquin
Valley and through the Kern county mountain passes earlier this
week will become re-established this weekend. This will lead to
a renewed threat of Red Flag conditions in the Kern county
mountains and a recurrence of strong winds, blowing dust and
very low humidities at the south end of the San Joaquin Valley
from Saturday evening through at least Sunday afternoon. Easterly
winds that descend the north facing slopes of the Tehachapi
mountains will also warm up the atmosphere, so minimum temps
at the south end of the San Joaquin Valley could be in the 60s
Saturday night and again Sunday night. Afternoon temperatures
could jump into the lower 90s in these areas Sunday and Monday
as well. A wind advisory was launched for the southern San Joaquin
Valley and the Kern county mountains for the period from 11 pm
Saturday through 5 pm Sunday. A Fire Weather Watch was also
issued for the Kern county mountains for the same time period.
Elsewhere across the CWA, Sunday and Monday will also become
noticeably warmer than recent days underneath the upper level
ridge. Afternoon temperatures will warm into the 80s in the San
Joaquin Valley and lower foothills both days, Monday being the
warmest day.

Temperatures will begin to trend a bit cooler Tuesday as the
upper level ridge gets flattened by a weak short wave trough
traversing eastward through the Pacific Northwest. At some point
Tuesday, winds will become onshore again and this will mark the
beginning of another cooling trend during mid to late week.
Otherwise, during the early to middle part of next week, we may
see a good deal of cirrus clouds as the atmosphere warms aloft.
The upper air pattern gets a bit more interesting by Thursday.
A short wave in the northern branch could brush the northernmost
part of our CWA with some light precip Thursday. Meanwhile, a
weak closed low situated a few hundred miles west of Point
Conception could tap into some mid level tropical moisture and
bring it northward into Kern County. Split flow patterns like this
across central California are usually dry, but it is nonetheless
something to closely monitor. A southward shift of the northern
branch feature or a stronger southwesterly flow aloft of tropical
moisture could bring wet weather into our cwa by Thursday.
Inevitably, the models forecast the westerlies to settle southward
by day 7. So we should expect an increase in onshore flow by next
Friday coupled with additional cooling.

&&

.AVIATION...
Areas of MVFR visibilities due to smoke can be expected in the San
Joaquin Valley, foothills and higher elevations of the Sierra Nevada
for at least the next 24 hours, with VFR conditions prevailing
elsewhere across the central California interior.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Fire Weather Watch from Saturday evening through Sunday
afternoon CAZ295.

Wind Advisory from 11 PM Saturday to 5 PM PDT Sunday
CAZ091-092-095.

&&

public...Durfee
avn/fw...JDB
synopsis...Durfee

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:03 AM PDTFire Weather WatchHNX9 hr
Oct 13, 4:04 AM PDTWind AdvisoryHNX61 hr

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.